Opioids and opiates are drugs that depress your central nervous system. This means your breathing and other bodily systems slow down. But opioids are notorious for causing constipation. Why is this?
Your gastrointestinal system also slows down when you take opioids. Not only this, your GI tract has receptors for the opiates that you produce naturally. The opiates and opioids that you take then bind to these receptors. This causes the usual contractions in your large and small intestines to decrease. Opioids may also paralyze your stomach so that it cannot process food the way it usually does. Food not only stays in your stomach, but opioids interfere with the enzymes needed to break it down. Even if everything else was working, opiates even reduce the urge to move your bowels. When you do try to move your bowels:
- The feces are hard, dry and painful. This is because the longer it takes for the stool to pass through your large intestine, or colon, the more water your body absorbs from them.
- You have to strain at stool.
- Even when you do have a bowel movement, it feels incomplete. There is actually a word for this: tenesmus.
The constipation that happens when you take opioids can occur at any time when you are taking the drug. It also doesn’t go away over time like other side effects, because you GI tract doesn’t adapt to the drug the way the rest of your body does. Indeed, the longer you take the drug, the worse your constipation gets. Moreover, the usual remedies that help normal constipation do not work well when you are constipated from opioid use.
Complications of Opiate Caused Constipation
The complications of constipation caused by opioid use is rarely life-threatening, but can be very uncomfortable, and degrade your quality of life. Common complications include:
- Hemorrhoids, which occur when the veins in the rectum or anus dilate and fail due to straining.
- Diverticulosis, which are tiny pouches in the wall of the large intestine. If these pouches become inflamed, it can lead to a condition called diverticulitis. Diverticulitis can be serious.
- Fecal impaction, which happens when a large amount of hard stool simply cannot be passed. This is often accompanied by a watery discharge from the rectum, nausea and malaise.
Call Genesis House for Help